Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS North Platte, NE

June 11, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 1997, 3:35 PM CDT for Custer County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1997, 3:35 PM CDT (20:35 UTC)
Expired
Jun 11, 1997, 4:20 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS1 KLBF 112037 RRA
SVRLBF
NEC041-112120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...NORTH CENTRAL AND NORTHEASTERN CUSTER COUNTY
 
AT 332 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 24 MILES NORTH NORTHWEST OF BROKEN BOW OR 6 MILES
NORTH NORTHWEST OF ANSELMO MOVING EAST SOUTHEAST AT 30 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...

  MILBURN                      BY 340 PM CDT



 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:06 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 11, 3:06 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT WED JUN 11 1997

STORMS PRESENTLY DEVELOPING MAIN CONCERN WITH POPS LONGTERM. AT 18Z
SURFACE LOW WAS LOCATED NORTH OF WHITECLAY...WITH TROUGH EXTENDING
SOUTH TO IML WITH DRIER AIR WORKING INTO THE SOUTHWEST. SCATTERED TSTMS
MOVING SOUTHEAST ACROSS SOUTHWEST SD WITH CLOSEST CELL APPROXIMATELY
30 MINUTES AWAY FROM STATE LINE. SATELLITE SHOWED LINE OF CUMULUS ALSO
DEVELOPING FROM NEAR SNY TO MHN. BEST AREA OF CONVERGANCE REMAINS ACROSS
THE NORTH AND NORTH CENTRAL PRESENTLY WITH THETA-E RIDGE EXTENDING NORTH
ACROSS WESTERN NEBRASKA.

STORMS TO THE NORTHWEST WERE SHOWING A WEAKENING TREND...HOWEVER AS STORMS
MOVE INTO BETTER MOISTURE FIELD EXPECT STORMS TO STRENGHTHEN. SOUTHWEST...
DRIER AIR WILL HELP WITH CONTINUED DEVELOPMENT FOR SCATTERED THUNDERSTORMS
SOME WHICH MAY BECOME SEVERE. MODERATE RISK AREA EXTENDS FURTHER NORTH
WITH PORTIONS OF NORTH CENTRAL INCLUDED. MODIFIED SOUNDING AT LBF
PRODUCES CAPE AROUND 2500 J/KG.
THIS EVENING SCATTERED THUNDERSTORMS THROUGHOUT FORECAST AREA
UNDER PARTLY CLOUDY SKIES. SOUTH WINDS HAVE INCREASED MOISTURE WITH
DEWPOINTS INTO THE MID 50S AND 60S. MODELS CONTINUE TO PUSH DRYLINE
EASTWARD TONIGHT WITH MUCH DRIER AIR WORKING IN OVERNIGHT. THE
QUESTION FOR TONIGHT THEN WILL DRYLINE MOVE EAST AND PROVIDE COOLER TEMPS
THAN PRESENT GUIDANCE PROJECTS.

MODELS ARE SIMILIAR WITH AVN PREFERRED. VORT LOBE TO THE NORTH APPEARS
TO BE MOVING NORTH VERSES EAST WITH ADDITIONAL LIFT BEING GENERATED
DUE TO THE CYCLONIC SHEAR AND SPEED. UPPER RIDGE TO BEGIN BUILDING INTO
THE WEST IN RESPONSE TO WEST COAST TROUGH NOW DIGGING IN. JET STREAKS
INDICATED ON GRIDDED DATA WITH LFQ OVR CENTRAL NEBRASKA THIS EVENING.
MODELS CONTINUE TO PUSH FOR SURFACE LOW TO MOVE INTO THE SOUTHERN
PLAINS WITH CONVERGANT BOUNDARY BETWEEN SOUTHWEST NEB INTO NORTHEAST
COLORADO. UPSLOPE FLOW AND RESIDING MOISTURE TO MAKE FOG POSSIBLE.

FURTHER P
ERIODS NOT CONSIDERED DUE TO ONGOING OPERATIONS.

WOOD

In the hours before

Special weather statement, Jun 11, 11:20 AM CDT, 4 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-121200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 AM CDT WED JUN 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHWEST
NEBRASKA THIS AFTERNOON AND THIS EVENING...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE
THUNDERSTORM DEVELOPMENT WILL BE EAST OF A IMPERIAL TO VALENTINE LINE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY MID AFTERNOON. AN
AREA OF LOW PRESSURE WILL CONTINUE TO MOVE EAST INTO THE WESTERN
PLAINS. BY 3 PM CDT...A TROUGH OF LOW PRESSURE IS EXPECTED TO EXTEND
SOUTHEAST FROM NEAR MERRIMAN TO IMPERIAL AND BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT.

AS CLOUDS DECREASE IN COVERAGE THIS AFTERNOON SOUTH TO SOUTHEAST WINDS
WILL CONTINUE TO CHANNEL MOISTURE NORTH. SUFFICIENT HEATING WILL OCCUR
EARLY WITH SHOWERS REDEVELOPING OVER WESTERN PORTIONS OF THE OUTLOOK
AREA. THEN AS STABILITY DECREASING DURING THE AFTERNOON...AN UPPER LEVEL
DISTURBANCE WILL MOVE EAST WITH ADDITIONAL LIFT FOR A FEW THUNDERSTORMS
WHICH DEVELOP TO REACH SEVERE LIMITS.

THUNDERSTORM DEVELOPMENT IS EXPECTED INITIALLY ALONG A LINE FROM NEAR
HYANNIS TO SUTHERLAND TO HAYES CENTER. SEVERE THUNDERSTORMS WILL THEN
BE A POSSIBILITY IN AN AREA OF BEST INSTABILITY...SOUTH AND EAST OF A
LINE FROM IMPERIAL TO VALENTINE. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WINDS THROUGHOUT THE
ATMOSPHERE MAY BECOME CONDUCIVE FOR ISOLATED TORNADO DEVELOPMENT AS
WELL BY LATE AFTERNOON.

THUNDERSTORM DEVELOPMENT IS EXPECTED TO DECREASE ACROSS WESTERN
NEBRASKA THROUGH THE EVENING HOURS.

WOOD
Special weather statement, Jun 11, 11:21 AM CDT, 4 hours 14 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-121200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 AM CDT WED JUN 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHWEST
NEBRASKA THIS AFTERNOON AND THIS EVENING...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE
THUNDERSTORM DEVELOPMENT WILL BE EAST OF A IMPERIAL TO VALENTINE LINE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY MID AFTERNOON. AN
AREA OF LOW PRESSURE WILL CONTINUE TO MOVE EAST INTO THE WESTERN
PLAINS. BY 3 PM CDT...A TROUGH OF LOW PRESSURE IS EXPECTED TO EXTEND
SOUTHEAST FROM NEAR MERRIMAN TO IMPERIAL AND BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT.

AS CLOUDS DECREASE IN COVERAGE THIS AFTERNOON SOUTH TO SOUTHEAST WINDS
WILL CONTINUE TO CHANNEL MOISTURE NORTH. SUFFICIENT HEATING WILL OCCUR
EARLY WITH SHOWERS REDEVELOPING OVER WESTERN PORTIONS OF THE OUTLOOK
AREA. THEN AS STABILITY DECREASING DURING THE AFTERNOON...AN UPPER LEVEL
DISTURBANCE WILL MOVE EAST WITH ADDITIONAL LIFT FOR A FEW THUNDERSTORMS
WHICH DEVELOP TO REACH SEVERE LIMITS.

THUNDERSTORM DEVELOPMENT IS EXPECTED INITIALLY ALONG A LINE FROM NEAR
HYANNIS TO SUTHERLAND TO HAYES CENTER. SEVERE THUNDERSTORMS WILL THEN
BE A POSSIBILITY IN AN AREA OF BEST INSTABILITY...SOUTH AND EAST OF A
LINE FROM IMPERIAL TO VALENTINE. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WINDS THROUGHOUT THE
ATMOSPHERE MAY BECOME CONDUCIVE FOR ISOLATED TORNADO DEVELOPMENT AS
WELL BY LATE AFTERNOON.

THUNDERSTORM DEVELOPMENT IS EXPECTED TO DECREASE ACROSS WESTERN
NEBRASKA THROUGH THE EVENING HOURS.

WOOD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:44 PM CDTSevere Thunderstorm WarningLBFKeya Paha61 min
Jun 11, 3:52 PM CDTSevere Thunderstorm WarningLBFBlaine33 min
Jun 11, 4:00 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jun 11, 4:40 PM CDTSevere Thunderstorm WarningLBFLincoln45 min
Jun 11, 5:15 PM CDTSevere Thunderstorm WarningLBFCuster, Loup50 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningLBFLincoln61 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningLBFFrontier47 min
Jun 11, 6:23 PM CDTSevere Thunderstorm WarningLBFBrown, Rock62 min
Jun 11, 6:47 PM CDTSevere Thunderstorm WarningLBFFrontier58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.